Conditioning of convex piecewise linear stochastic programs

Alexander Shapiro, Tito Homem-De-Mello, Joocheol Kim

Research output: Contribution to journalArticlepeer-review

49 Scopus citations


In this paper we consider stochastic programming problems where the objective function is given as an expected value of a convex piecewise linear random function. With an optimal solution of such a problem we associate a condition number which characterizes well or ill conditioning of the problem. Using theory of Large Deviations we show that the sample size needed to calculate the optimal solution of such problem with a given probability is approximately proportional to the condition number.

Original languageEnglish
Pages (from-to)1-19
Number of pages19
JournalMathematical Programming
Issue number1
StatePublished - Dec 2002
Externally publishedYes


  • Ill-conditioned problems
  • Large deviations theory
  • Monte Carlo simulation
  • Stochastic programming


Dive into the research topics of 'Conditioning of convex piecewise linear stochastic programs'. Together they form a unique fingerprint.

Cite this